Alert archive / California / Flash Flood Warnings in 2008

Flash Flood Warning 28, NWS Los Angeles, CA

November 1, 2008Los Angeles County, Ventura County, California

NWS Los Angeles, CA issued this flash flood warning at Nov 1, 2008, 1:50 PM PDT for Los Angeles County, Ventura County, California. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Nov 1, 2008, 1:50 PM PDT (20:50 UTC)
Expired
Nov 1, 2008, 5:45 PM PDT
In force
4 hr
Issued by
NWS Los Angeles, CA
Area
Storm-based polygon
Flood severity
None

Counties Los Angeles County, CA, Ventura County, CA

The radar

The Los Angeles radar (KVTX), 54 km from the middle of the area, began a volume at 20:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS56 KLOX 012050
FFWLOX
CAC037-111-012245-
/O.NEW.KLOX.FF.W.0028.081101T2050Z-081101T2245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE OXNARD CA
150 PM PDT SAT NOV 1 2008

THE NATIONAL WEATHER SERVICE IN OXNARD HAS ISSUED A

* FLASH FLOOD WARNING FOR MUD AND DEBRIS FLOWS FOR THE SESNON BURN   
  AREA IN EXTREME EASTERN VENTURA COUNTY AND WESTERN LOS ANGELES     
  COUNTY...
  
* UNTIL 345 PM PDT

* AT 142 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
RAINFALL RATES IN EXCESS OF USGS MUD AND DEBRIS FLOW THRESHOLDS WERE 
APPROACHING THE SESNON BURN AREA.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL HAS THE POTENTIAL FOR PRODUCING 
MUD AND DEBRIS FLOWS IN AND BELOW THE SESNON BURN AREA...ALONG WITH 
LOCAL FLOODING OF SMALL CREEKS AND STREAMS...HIGHWAYS AND 
UNDERPASSES. MUD SLIDES AND ROCK SLIDES CAN POTENTIALLY TRAP AND 
KILL PEOPLE CAUGHT IN THEIR PATH. 

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE DEBRIS AND WATER COVERS 
THE ROADWAY. THE FLOW STRENGTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO 
CROSS SAFELY. MOVE TO HIGHER GROUND IF MUD AND DEBRIS FLOWS ARE 
OBSERVED.

LAT...LON 3435 11869 3434 11847 3423 11849 3423 11870
TIME...MOT...LOC 2046Z 180DEG 0KT 3430 11860

$$

DANIELSON
3 follow-up statements
000 
WGUS76 KLOX 012208
FFSLOX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE OXNARD CA
308 PM PDT SAT NOV 1 2008

CAC037-111-012245-
/O.CON.KLOX.FF.W.0028.000000T0000Z-081101T2245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
LOS ANGELES CA-VENTURA CA-
308 PM PDT SAT NOV 1 2008

...A FLASH FLOOD WARNING FOR FLASH FLOODS AND DEBRIS FLOWS REMAINS 
IN EFFECT UNTIL 345 PM PDT FOR THE SESNON BURN AREA OF EXTREME EAST 
CENTRAL VENTURA AND WEST CENTRAL LOS ANGELES COUNTIES...

AT 254 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR SHOWED THAT 
SHOWERS WERE DECREASING OVER THE BURN AREA...BUT MORE SHOWERS AND 
THUNDERSTORMS CONTINUED TO BUILD TO THE SOUTHWEST OF THE REGION. 
THESE WERE MOVING TO THE NORTHEAST AND SHOULD PASS OVER THE BURN 
AREA IN THE NEXT HOUR. THEREFORE...THE FLASH FLOOD WARNING FOR FLASH 
FLOODS AND DEBRIS FLOWS WILL REMAIN IN EFFECT UNTIL 345 PM PDT.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE 
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS 
SAFELY. MOVE TO HIGHER GROUND.

LAT...LON 3435 11869 3434 11847 3423 11849 3423 11870
TIME...MOT...LOC 2201Z 180DEG 0KT 3430 11860

$$

DANIELSON
000 
WGUS56 KLOX 012244
FFWLOX
CAC037-111-020045-
/O.EXT.KLOX.FF.W.0028.000000T0000Z-081102T0045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE OXNARD CA
344 PM PDT SAT NOV 1 2008

THE NATIONAL WEATHER SERVICE IN OXNARD HAS EXTENDED THE

* FLASH FLOOD WARNING FOR...

* FLASH FLOOD AND DEBRIS FLOWS FOR THE SESNON BURN AREA IN EXTREME 
EASTERN VENTURA COUNTY AND WESTERN LOS ANGELES COUNTY...
  
* UNTIL 545 PM PDT

* AT 336 PM PDT...DOPPLER RADARS SHOWED THAT SHOWERS AND EMBEDDED 
THUNDERSTORMS CONTINUE TO DEVELOP AND MOVE OVER THE SESNON BURN 
AREA. THEREFORE...THE WARNING FOR FLASH FLOODS AND DEBRIS FLOWS HAS 
BEEN EXTENDED UNTIL 545 PM PDT. 

RESIDENTS IN OR BELOW THE SESNON BURN AREA NEED TO BE PREPARED FOR 
POSSIBLE FLASH FLOODING AND DEBRIS FLOWS. DO NOT DRIVE YOUR VEHICLE 
INTO AREAS WHERE THE WATER AND DEBRIS COVERS THE ROADWAY. THE WATER 
DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. MOVE TO 
HIGHER GROUND.

LAT...LON 3435 11869 3434 11847 3423 11849 3423 11870
TIME...MOT...LOC 2241Z 180DEG 0KT 3430 11860

$$

DANIELSON
000 
WGUS76 KLOX 020042
FFSLOX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE OXNARD CA
542 PM PDT SAT NOV 1 2008

CAC037-111-020046-
/O.EXP.KLOX.FF.W.0028.000000T0000Z-081102T0045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
LOS ANGELES CA-VENTURA CA-
542 PM PDT SAT NOV 1 2008

...THE FLASH FLOOD WARNING FOR DEBRIS FLOWS FROM THE SESNON BURN 
AREA WILL EXPIRE AT 545 PM PDT FOR THE BURN AREAS OF EXTREME EAST 
CENTRAL VENTURA AND WEST CENTRAL LOS ANGELES COUNTIES...

HEAVY RAIN FROM SHOWERS AND THUNDERSTORMS HAS EXITED THE SAN 
FERNANDO VALLEY AND THE SESNON BUR AREA. THE FLASH FLOOD WARNING FOR 
MUD AND DEBRIS FLOW WILL BE ALLOWED TO EXPIRE...BUT LOCALIZED 
FLOODING MAY STILL OCCUR OR BE OCCURRING IN PORTIONS OF THE BURN 
SCAR. RESIDENTS IN THE VICNITY OF THE SESNON BURN AREA ARE URGED TO 
STAY OUT OF DRAINAGES.

LAT...LON 3435 11869 3434 11847 3423 11849 3423 11870
TIME...MOT...LOC 0036Z 180DEG 0KT 3430 11860

$$

HALL

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Los Angeles, CA wrote its last area forecast discussion before this flash flood warning went out at Nov 1, 11:55 AM PDT, 1 hour 55 minutes earlier.

Area forecast discussion, Nov 1, 11:55 AM PDT, 1 hour 55 minutes before
SOUTHWEST CALIFORNIA AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA
1155 AM PDT SAT NOV 1 2008

CORRECTED AVIATION DISCUSSION

.UPDATE...HAVE ISSUED A FLASH FLOOD WATCH FOR THE RECENT BURN AREAS
IN SANTA BARBARA...VENTURA...AND LOS ANGELES COUNTIES FOR TODAY.
ENHANCED CONVECTION CENTERED OVER VENTURA COUNTY AND TRAINING IN
NATURE WILL LIKELY PERSIST TODAY. HIGHEST RAIN RATES WERE NEAR ONE
HALF INCH AN HOUR AT THIS TIME AND EXPECT CENTER LINE TO SHIFT
GRADUALLY EAST THROUGH THE AFTERNOON AND HIGHEST RATES WILL LIKELY
SHIFT OVER LOS ANGELES COUNTY.

.SHORT TERM...YET ANOTHER TOUGH FORECAST FOR TODAY AS A COMPLEX
PATTERN CONTINUES TO PLAGUE THE AREA. A STRONG UPPER LOW CENTERED
ABOUT 500 NM WSW OF SEATTLE WAS BEGINNING TO LIFT NNEWD THIS
MORNING. PLENTY OF MOISTURE CONTD TO STREAM INTO THE FCST AREA IN
THE DEEP SWLY FLOW ON THE SERN SIDE OF THIS UPPER LOW. THE UPPER
PATTERN HAS BECOME INCREASINGLY DIFFLUENT OVER THE PAST SEVERAL
HOURS. THIS HAS CAUSED SCATTERED SHOWERS AND TSTMS TO DEVELOP OVER
THE COASTAL WATERS...WHICH HAVE BEGUN TO SPREAD INTO THE FCST
AREA...WITH THE FOCUS OF THE ACTIVITY ACROSS SERN SBA...VTU AND NWRN
L.A. COUNTIES. SATELLITE IMAGERY INDICATED SIGNIFICANT CLOUD TOP
COOLING WITH AN IMPRESSIVE CLUSTER OF SHOWER AND TSTMS POISED TO
PUSH ONSHORE INTO SBA AND VTU COUNTIES BEFORE DAYBREAK. THESE
STORMS WERE DEVELOPING IN THE REGION OF BEST UPPER LVL
DIFFLUENCE...AND IN THIS REGION...THERE WAS ALSO A TONGUE
OF HIGHER PW VALUES...NEAR 1.5 INCHES. THE WRF SHOWED FAIRLY HIGH
K INDEX VALUES OFF THE CST EARLY THIS MORNING...WITH THE CORE OF
HIGHEST VALUES SPREADING INTO AREAS S OF PT CONCEPTION BETWEEN 12
AND 18Z.

WITH ALL THIS IN MIND...HAVE GONE WITH SCATTERED SHOWERS/TSTMS S OF
PT CONCEPTION TODAY...WITH CONVECTIVE SHOWERS MORE ISOLATED IN
NATURE N OF PT CONCEPTION. THE MAIN BATCH OF SHOWERS/TSTMS WILL
PROBABLY MOVE THROUGH THE AREA EARLY THIS MORNING...BUT WITH THE
THREAT OF ADDITIONAL ACTIVITY DEVELOPING...WILL JUST CARRY THE
THREAT THROUGH THE DAY. ALTHOUGH CELLS WERE MOVING VERY
QUICKLY...WILL HAVE TO MONITOR THE BURN AREAS CLOSELY...AS THERE
APPEARS TO BE THE POTENTIAL FOR SOME VERY HEAVY TO INTENSE RAINFALL
WITH SOME OF THESE STORMS. RAINFALL AMOUNTS WILL BE HIGHLY VARIABLE
TODAY DUE TO THE SHOWERY NATURE OF THE PRECIP. EXPECT MOST AREAS TO
RECEIVE ONE QUARTER OF AN INCH OR LESS TODAY...ALTHOUGH WOULD NOT BE
SURPRISED IF SOME PORTIONS OF SBA AND WRN VTU COUNTIES RECEIVE
OVER ONE HALF INCH IN TSTMS.

AS THE UPPER LOW LIFTS TOWARD BRITISH COLUMBIA LATER TODAY AND
TONIGHT...ITS ASSOCD FRONTAL BAND WILL EDGE INTO THE AREA. STEADY
RAIN WILL LIKELY DEVELOP ACROSS SLO AND NRN SBA COUNTIES THIS
EVENING OR EARLY TONIGHT...THEN CONT INTO SUN MORNING. WITH DECENT
MID LVL DYNAMICS AND A STRONG JET AIMED INTO THE CENTRAL COAST...THE
RAIN COULD BE MODERATE TO LOCALLY HEAVY AT TIMES. HOWEVER...LATEST
COMPUTER MODELS HAVE TRENDED SLIGHTLY NORTH WITH THE BEST
DYNAMICS...SO EXPECT THE MOST SIGNIFICANT RAIN TO FALL ACROSS SLO
COUNTY...SPECIFICALLY THE NWRN SECTIONS. RAIN WILL TURN TO SCATTERED
SHOWERS N OF PT CONCEPTION BY EARLY SUNDAY MORNING...BUT MOIST WLY
FLOW WILL KEEP THE THREAT OF SHOWERS CONTG THRU THE DAY. THE FRONT
IS FCST TO REALLY WEAKEN SWIFTLY LATE TONIGHT AS IT PUSHES S OF PT
CONCEPTION...AND THERE IS STILL QUITE A BIT OF DOUBT AS TO WHETHER
MUCH IN THE WAY OF MEASURABLE RAIN FALLS ACROSS VTU AND L.A.
COUNTIES FROM THE FRONT ITSELF LATE TONIGHT/SUN. FOR NOW...WILL
KEEP THE CHANCE POPS AS IS FOR L.A./VTU COUNTIES FOR LATE
TONIGHT/SUN. EXPECT RAINFALL FROM THE FRONT ITSELF TO TOTAL ONE
QUARTER TO THREE QUARTERS OF AN INCH ACROSS SLO AND SBA
COUNTIES...WITH THE HIGHEST AMOUNTS ACROSS SLO COUNTY. LOCAL
TOTALS OVER ONE INCH ARE EXPECTED IN THE HIGHER TERRAIN OF NWRN SLO
COUNTY. DO NOT EXPECT SNOW TO BE MUCH OF A THREAT AS SNOW LEVELS
SHOULD REMAIN WELL ABOVE 7000 FEET DURING THE BULK OF THE PRECIP
EVENT. THERE WILL BE SIGNIFICANT COOLING ACROSS THE ENTIRE AREA ON
SUNDAY.

MOIST WEAKLY CYCLONIC WLY FLOW ALOFT WILL LINGER ACROSS THE AREA
THROUGH MON. WILL KEEP A SLIGHT THREAT OF SHOWERS ACROSS THE ENTIRE
AREA SUN NIGHT...THEN WILL CONTINUE THIS THREAT FOR AREAS N OF PT
CONCEPTION AND FOR THE MTNS (ESPECIALLY THE NRN SLOPES) INTO MON. IT
WILL CONT TO BE QUITE COOL ACROSS THE REGION ON MON.

.LONG TERM...MODELS HAVE ALL TRENDED STRONGER AND FARTHER S WITH THE
NEXT UPPER LOW PUSHING INTO THE PAC NW MON NIGHT...AND BRING DEEPER
MOISTURE FARTHER S ACROSS CA. IT NOW APPEARS TO WARRANT A CHANCE OF
RAIN N OF PT CONCEPTION MON NIGHT INTO EARLY TUE...WITH AT LEAST A
SLIGHT CHANCE ACROSS L.A./VTU COUNTIES LATE MON NIGHT/TUE MORNING.
SKIES SHOULD CLEAR TUE AFTERNOON...BUT IT STILL WILL BE QUITE COOL.
HEIGHTS WILL BEGIN TO RISE ACROSS THE REGION ON WED AS A RIDGE
AMPLIFIES IN THE PAC...AND SOME SLIGHT WARMING SHOULD BEGIN...WITH
MOSTLY CLEAR TO PTLY CLOUDY SKIES EXPECTED. MORE SIGNIFICANT WARMING
IS EXPECTED THU AS HEIGHTS CONT TO RISE AND GRADS TURN WKLY
OFFSHORE...WITH TEMPS CONTG TO WARM A BIT ON FRI.

&&

.AVIATION...01/1955Z.
SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS ARE EXPECTED TO
CONTINUE IN VENTURA AND LOS ANGELES COUNTIES FOR THE REST OF THE
DAY...ALTHOUGH VENTURA COUNTY MAY ONLY SEE THE ACTIVITY THROUGH
ABOUT MID AFTERNOON. MENTIONED THE THREAT OF VCTS IN THE TAFS FOR
VENTURA AND LOS ANGELES COUNTY THROUGH THE AFTERNOON...HOPEFULLY THE
CONDITIONS WILL IMPROVE BEFORE THEN.

KLAX AND KBUR...SCATTERED SHOWERS AND EVEN AN ISOLATED THUNDERSTORM
IS POSSIBLE THROUGH THE AFTERNOON. A 50 PERCENT CHANCE OF SHOWERS
AND A 20 PERCENT CHANCE OF A THUNDERSTORM LASTS THROUGH THE
AFTERNOON. THERE WILL BE A RESPITE IN THE ACTIVITY FOR TONIGHT
BEFORE A 30 PERCENT CHANCE OF A GENERAL LIGHT RAIN MOVES IN SOMETIME
DURING THE MORNING HOURS. MVFR TO LOCALIZED IFR CONDITIONS EXPECTED
TODAY FOLLOWED BY MVFR CONDITIONS LATE TONIGHT INTO SUNDAY MORNING.
LOCALIZED IFR CONDITIONS ARE ONLY EXPECTED SHOULD A THUNDERSTORM
TAKE DIRECT AIM ON AN AIRFIELD.

&&

.LOX WATCHES/WARNINGS/ADVISORIES...
SPECIAL WEATHER STATEMENT (SEE LAXSPSLOX).
MARINE WEATHER STATEMENT (SEE LAXMWSLOX).

&&

PUBLIC...BRUNO/30
AVIATION...SWEET

WWW.WEATHER.GOV/LOSANGELES
Hazardous weather outlook, Nov 1, 11:32 AM PDT, 2 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA
1132 AM PDT SAT NOV 1 2008

CAZ034>041-044>046-051>054-059-087-088-547-548-021400-
SAN LUIS OBISPO COUNTY CENTRAL COAST-
SANTA BARBARA COUNTY CENTRAL COAST-SANTA YNEZ VALLEY-
SAN LUIS OBISPO COUNTY INTERIOR VALLEYS-CUYAMA VALLEY-
SANTA BARBARA COUNTY SOUTH COAST-VENTURA COUNTY COAST-
LOS ANGELES COUNTY COAST INCLUDING DOWNTOWN LOS ANGELES-
VENTURA COUNTY INTERIOR VALLEYS-VENTURA COUNTY COASTAL VALLEYS-
SANTA MONICA MOUNTAINS RECREATIONAL AREA-
SAN LUIS OBISPO COUNTY MOUNTAINS-
SANTA BARBARA COUNTY MOUNTAINS-VENTURA COUNTY MOUNTAINS-
LOS ANGELES COUNTY MOUNTAINS EXCLUDING THE SANTA MONICA RANGE-
ANTELOPE VALLEY-CATALINA ISLAND-SANTA CLARITA VALLEY-
LOS ANGELES COUNTY SAN FERNANDO VALLEY-
LOS ANGELES COUNTY SAN GABRIEL VALLEY-
1132 AM PDT SAT NOV 1 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWESTERN CALIFORNIA.

.DAY ONE... TODAY

THERE WILL BE SCATTERED SHOWERS AND THUNDERSTORMS TODAY. LOCALLY
HEAVY DOWNPOURS AND GUSTY WINDS ARE POSSIBLE NEAR THUNDERSTORMS. A
FRONTAL SYSTEM WILL LIKELY CAUSE STEADY RAIN TO DEVELOP ACROSS SAN
LUIS OBISPO AND SANTA BARBARA COUNTIES THIS EVENING OR EARLY
TONIGHT...WITH RAIN CONTINUING LOCALLY HEAVY AT TIMES THROUGH THE
NIGHT. ACROSS VENTURA AND LOS ANGELES COUNTIES...THERE IS A CHANCE
OF RAIN TONIGHT.

* FLOOD WATCH................SEE WGUS66 KLOX - FFALOX FOR DETAILS *

* FLOOD ADVISORY.............SEE WGUS86 KLOX - FLSLOX FOR DETAILS *

* MARINE WEATHER STATEMENT...SEE FZUS76 KLOX - MWSLOX FOR DETAILS *

* SPECIAL WEATHER STATEMENT..SEE WWUS86 KLOX - SPSLOX FOR DETAILS *

.DAYS TWO THROUGH SEVEN... SUNDAY THROUGH FRIDAY

THERE IS A CHANCE OF RAIN ON SUNDAY...THEN A SLIGHT CHANCE OF
SHOWERS SUNDAY NIGHT AND EARLY MONDAY.

* SPECIAL WEATHER STATEMENT..SEE WWUS86 KLOX - SPSLOX FOR DETAILS *

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

30

The office that day

Everything else NWS Los Angeles, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 1, 3:11 AM PDTSmall Craft AdvisoryLOX15 hr
Nov 1, 3:30 AM PDTMarine Weather StatementLOX14 hr
Nov 1, 7:44 AM PDTFlash Flood WarningLOXSanta Barbara88 min
Nov 1, 7:51 AM PDTSevere Thunderstorm WarningLOXLos Angeles49 min
Nov 1, 8:35 AM PDTFlash Flood WatchLOXLos Angeles11 hr
Nov 1, 11:21 AM PDTAreal Flood AdvisoryLOXLos Angeles6 hr
Nov 1, 11:34 AM PDTFlash Flood WarningLOXLos Angeles, Ventura4 hr

Nearby

Flash Flood Warnings in California, 2008Every flash flood warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.